Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 30, 2021Clay County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 30, 2021, 4:18 PM EDT for Clay County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 4:18 PM EDT (20:18 UTC)
Expired
Aug 30, 2021, 5:00 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Hail
0.00 in
Wind
40

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS83 KJKL 302018
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Mon Aug 30 2021
 
KYZ080-116-302100-
Clay KY-Laurel KY-
418 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Laurel
and southwestern Clay Counties through 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lida, or 9 miles east of London, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Sasser and Blackwater around 430 PM EDT.
  Lake and Byron around 435 PM EDT.

Other locations in the path of this storm include Bush, Urban, 
Manchester, Pigeonroost, Cottongin, Jonsee, Park Valley, House, 
Herron, Sibert, Hima and Bluehole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 8378 3704 8378 3703 8383 3704 8383
      3704 8386 3705 8386 3704 8390 3705 8403
      3717 8401 3722 8369 3702 8369
TIME...MOT...LOC 2017Z 269DEG 7KT 3709 8392 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:50 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 30, 3:50 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
350 PM EDT Mon Aug 30 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM EDT MON AUG 30 2021

Latest analysis shows high pressure over the SE states, a frontal
boundary to our north that stretches from upper New England back
through the upper OH valley, and Ida making it's way northward
across LA/MS. Eastern KY has moist W/SW flow with PWAT values around
1.8 inches this afternoon. Scattered showers and thunderstorms
continue through the evening as a pre event occurs northeast of the
tropical system and ahead of the front to the north. Already there
has been significant flash flooding in portions of Pike county, and
the concern for additional flooding will occur this evening over
other parts of eastern KY if slow moving storms move over the same
areas in succession. While the chance of rain doesn't go away
overnight, Pops do diminish before increasing again from SW to NE
towards morning as Ida's tropical moisture begins to enter the area.
Overnight low temps will be in the upper 60s.

The remnants of Ida will impact the area Tuesday into Wednesday. As
the system starts to make it's transformation into an extra-tropical
system, it will interact with the frontal boundary and an upper
level jet. The main precip shield will shift to north and northeast
of the center, and with the center passing just to our south or
along the border with TN/VA, that main precip shield would be across
eastern KY. While some rain is expected Tuesday morning, the bulk of
the moderate to heavy rain will occur from Tuesday afternoon through
Wednesday morning. With PWAT values expected to increase to over 2
inches, expecting very efficient rainfall. Overall, looking at 2-3
inches of rain from Tuesday afternoon through Wednesday morning, but
there will be locally higher amounts. This is on top of the heavy
rain seen in some places today. A Flash Flood Watch goes into effect
from Tuesday afternoon and lasts until early Wednesday afternoon.
This could potentially be a serious situation if the heaviest
rainfall occurs over areas that experienced significant rainfall
today. In addition, there is some potential for river flooding,
especially along portions of the Kentucky, Licking, and Red river
basins. We'll be monitoring this closely as well.

With the rain and cloud cover, temps will be cooler on Tuesday
likely only reaching the low to mid 70s. Overnight low temps will be
in the mid to upper 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 350 PM EDT MON AUG 30 2021

The start of the long term period will be active as the remnants of
hurricane Ida continue to progress northeast. The upper level
pattern will start off with an area of high pressure centered near
Oklahoma with the remnants of Ida (post tropical cyclone by
Wednesday afternoon) over the eastern Ohio Valley and into the Mid
Atlantic states. On upper air maps, the main low pressure center
associated with Ida will be an open wave instead of a closed
circulation as the upper low continues to fill in. At the surface, a
cold front will be along the southern border of our CWA and will
continue to progress southeast. Plenty of moisture will be advected
into our area ahead as Ida progresses northward. PWAT values are
expected to start off near 1.8 inches but will peak around 2 inches
Wednesday afternoon. The current QPF forecast shows 2-3 inches of
rainfall expected over eastern Kentucky which is a little less than
was expected around the same time yesterday. The latest model trends
have the remnants of Ida filling in and moving northeast more
quickly. Cooler, drier air also moves in behind the cold front and
keeps hold over eastern Kentucky Thursday into Sunday morning.

The start of the long term period will be very wet as the remnants
of Ida impact the Commonwealth. Prolonged overcast conditions and
widespread precipitation will keep highs in the low to mid 70s
Wednesday. A cooler, drier airmass will move into the Commonwealth
after the passage of the cold front Wednesday and will keep highs in
the mid 70s Thursday. Temperatures will increase 2-3 degrees each
afternoon as clear skies allow for plenty of afternoon heating.
Conditions are expected to be mostly dry Thursday with the
exception of the higher terrain. Dry conditions are expected for all
of eastern kentucky Friday through Sunday morning. By Saturday,
highs should reach back into the low 80s with overnight lows in the
mid 60s. The chance for precipitation may return over the weekend
but models do not show great agreement so have stuck close to NBM
guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 120 PM EDT MON AUG 30 2021

Scattered convection this afternoon and evening will result in
periods of flight restrictions. Winds are westerly generally 5 kts
or less. Patchy fog and lower stratus will arrive overnight into
Tuesday morning as tropical moisture from Ida begins to arrive in
eastern KY. Expect periods of sub-VFR ceilings and visbys during
the morning through the end of the period. IFR/LIFR conditions are
possible at times during periods of heavy rain.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for KYZ044-050>052-058>060-068-069-079-080-083>088-104-
106>120.

&&

SHORT TERM...CMF
LONG TERM...BATZ
AVIATION...CMF
Hazardous weather outlook, Aug 30, 3:42 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
342 PM EDT Mon Aug 30 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
342 PM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening. Some of these
storms will have locally heavy rainfall. Some instances of flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The remnants of Ida, combined with an approaching cold front, will
bring heavy rainfall and the potential of flash flooding to the
area Tuesday afternoon through Wednesday morning.

Thunderstorms will be possible at times Tuesday through Wednesday,
and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of heavy rain and
flooding to the Jackson, KY weather office through Wednesday.

CMF/BATZ

In the hours before

Local storm report, Aug 30, 1:16 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      1 SSE HUDDY             37.58N 82.27W
08/30/2021                   PIKE               KY   EMERGENCY MNGR

            POND CREEK AT THE RED ROBIN BUILDINGS IS
            FLOODED.

&&

FISHER
Special weather statement, Aug 30, 3:12 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
312 PM EDT Mon Aug 30 2021

KYZ088-117-302015-
Harlan KY-Leslie KY-
312 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of central Harlan and
southern Leslie Counties through 415 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bledsoe, or near Harlan, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Baxter and Sunshine around 320 PM EDT.
  Harlan and Tway around 325 PM EDT.
  Rosspoint, Golden Ash, Kitts, Clovertown and Harlan Gas around 330
  PM EDT.

Other locations in the path of this storm include Coxton, Napier,
Ages, Putney, Verda, Kildav, Big Laurel, Evarts, Bailey Creek and
Darkmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3684 8346 3697 8348 3701 8314 3700 8312
      3699 8312 3698 8315 3695 8315 3697 8310
      3697 8308 3681 8310
TIME...MOT...LOC 1912Z 264DEG 13KT 3690 8338

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 30, 3:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
345 PM EDT Mon Aug 30 2021

KYZ058-069-111-114-302030-
Jackson KY-Lee KY-Estill KY-Owsley KY-
345 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northern Owsley,
southeastern Estill, northeastern Jackson and Lee Counties through
430 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foxtown, or 7 miles north of McKee, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Wagersville around 350 PM EDT.
  Wind Cave, Lakes, Drip Rock and Alumbaugh around 355 PM EDT.
  Turkey Foot around 400 PM EDT.
  Old Orchard, Arvel, Leighton and New Zion around 405 PM EDT.

Other locations in the path of this storm include Texola, Evelyn,
Shade, Earnestville, Wild Dog, Banford, Yellow Rock, Willow Shoals,
Pinnacle and Old Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3765 8401 3767 8362 3766 8360 3740 8360
      3744 8406
TIME...MOT...LOC 1945Z 269DEG 12KT 3754 8398

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 30, 3:49 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
349 PM EDT Mon Aug 30 2021

KYZ086-116-117-302030-
Clay KY-Knox KY-Leslie KY-
349 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Knox,
southwestern Leslie and southern Clay Counties through 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lipps, or 10 miles southeast of Manchester, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Spring Creek, Queendale, Creekville, Skidmore, Marcum and Gardner
  around 400 PM EDT.
  Roark around 405 PM EDT.

Other locations in the path of this storm include Essie, Warbranch,
Asher, Hoskinston, Stinnett, Mozelle, Chappell, Wendover and Cinda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3697 8394 3705 8387 3710 8385 3713 8328
      3695 8329 3694 8332
TIME...MOT...LOC 1949Z 266DEG 26KT 3704 8364

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 30, 3:53 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
353 PM EDT Mon Aug 30 2021

KYZ083-084-302045-
McCreary KY-Wayne KY-
353 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern Wayne
and southwestern McCreary Counties through 445 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Griffin, or 11 miles southeast of Monticello, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Kidds Crossing, Slavens, Denney, Ritner, Co-Operative, Blue Heron
  and Stearns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8482 3679 8482 3688 8454 3663 8448
TIME...MOT...LOC 1952Z 269DEG 7KT 3670 8473

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Aug 30, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Mon Aug 30 2021

KYZ080-116-302100-
Clay KY-Laurel KY-
418 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Laurel
and southwestern Clay Counties through 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lida, or 9 miles east of London, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sasser and Blackwater around 430 PM EDT.
  Lake and Byron around 435 PM EDT.

Other locations in the path of this storm include Bush, Urban,
Manchester, Pigeonroost, Cottongin, Jonsee, Park Valley, House,
Herron, Sibert, Hima and Bluehole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 8378 3704 8378 3703 8383 3704 8383
      3704 8386 3705 8386 3704 8390 3705 8403
      3717 8401 3722 8369 3702 8369
TIME...MOT...LOC 2017Z 269DEG 7KT 3709 8392

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:43 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more48 hr
Aug 30, 9:26 AM EDTAreal Flood AdvisoryJKLPike45 min
Aug 30, 9:52 AM EDTAreal Flood AdvisoryJKLBreathitt, Owsley3 hr
Aug 30, 10:11 AM EDTFlash Flood WarningJKLPike4 hr
Aug 30, 10:13 AM EDTAreal Flood AdvisoryJKLPike36 min
Aug 30, 10:30 AM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Aug 30, 10:49 AM EDTFlash Flood WarningJKLPike4 hr
Aug 30, 10:56 AM EDTFlash Flood WarningJKLFloyd, Pike4 hr
Aug 30, 12:05 PM EDTAreal Flood AdvisoryJKLLee, Owsley3 hr
Aug 30, 12:57 PM EDTAreal Flood AdvisoryJKLOwsley3 hr
Aug 30, 2:03 PM EDTAreal Flood AdvisoryJKLWhitley3 hr
Aug 30, 3:12 PM EDTSpecial Weather StatementJKLHarlan63 min
Aug 30, 3:45 PM EDTSpecial Weather StatementJKLLee, Owsley45 min
Aug 30, 3:49 PM EDTSpecial Weather StatementJKLLeslie41 min
Aug 30, 3:53 PM EDTSpecial Weather StatementJKLMcCreary52 min
Aug 30, 4:03 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Aug 30, 4:42 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Owsley3 hr
Aug 30, 4:48 PM EDTSpecial Weather StatementJKLBreathitt, Owsley42 min
Aug 30, 5:17 PM EDTFlash Flood WarningJKLClay, Laurel118 min
Aug 30, 6:09 PM EDTSpecial Weather StatementJKLFloyd51 min
Aug 30, 6:14 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike2 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.